He spent 5 days in the hospital—but wouldn't hesitate to get the vaccine again.

Advertisement

A Virginia man who got his COVID-19 vaccine in March experienced an "extremely rare" reaction to the shot within days of his vaccination—first an itchy rash, then pain, redness, swelling, and peeling skin across his body that landed him in the hospital for five days.

Richard Terrell, 74, got the Johnson & Johnson COVID-19 vaccine on March 6. Days later, he developed itching under his arm.

This-Mans-Skin-Peeled-Off-After-Getting-The-COVID-Vaccine-GettyImages-665520981
Credit: Getty Images / Design by Jo Imperio

"I began to feel a little discomfort in my armpit and then a few days later I began to get an itchy rash, and then after that I began to swell and my skin turned red," Terrell told Virginia news station WRIC.

In most cases, people who develop a skin rash after getting the COVID-19 vaccine (referred to as "COVID arm") have what's known as "delayed cutaneous hypersensitivity." Essentially, this just means a delayed reaction on the skin that is typically harmless and nothing to worry about. It's also been reported in people receiving vaccines for other illnesses.

But in Terrell's case, the reaction went much further, spreading across his entire body, including his back.

"It all just happened so fast. My skin peeled off," he told WRIC. He consulted a dermatologist, who sent him straight to the ER.

"It was stinging, burning, and itching. Whenever I bent my arms or legs, like the inside of my knee, it was very painful where the skin was swollen and was rubbing against itself," Terrell told the outlet. He spent five days in the hospital, where his legs, hands, and arms swelled, turned purple, and became very painful.

In the hospital, doctors determined that Terrell's symptoms were a rare reaction to the Johnson & Johnson COVID-19 vaccine.

"We ruled out all the viral infections, we ruled out COVID-19 itself, we made sure that his kidneys and liver was okay, and finally we came to the conclusion that it was the vaccine that he had received that was the cause," Fnu Nutan, MD, a dermatologist at Virginia Commonwealth University (VCU) Medical Center in Richmond, where Terrell was treated, told WRIC.

Dr. Nutan added that the situation could have been life-threatening if left untreated. "Skin is the largest organ in the body, and when it gets inflamed like his was, you can lose a lot of fluids and electrolytes," she explained.

It's not clear whether Terrell has any allergies that might have contributed to his condition, but his doctors suspect that he may have some rare genetic traits that interacted with ingredients in the Johnson & Johnson vaccine to trigger his particular reaction.

Dr. Nutan stressed that Terrell's reaction, which has been reported to the CDC, was extremely rare. "If you look at the risk for adverse reaction for the vaccine, it's really, really low," she said. "We haven't seen a great concern at all. I am a big proponent of the vaccine."

Terrell also said he doesn't regret getting the vaccine, and he encourages everybody to get their shots.

To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter